40-Somethings - Metoprolol/Lopressor/Toprol-XL




View Full Version : Metoprolol/Lopressor/Toprol-XL


GeeCee
01-19-2008, 11:29 PM
Has anyone had any luck losing a significant amount of weight while on these meds or is it unrealistic to try to lose weight while taking this? I know it was a factor in helping me gain weight when I started them.


Killjoy
01-28-2008, 01:15 AM
I know when I was on Metropolol I had absolutely zero energy. I wasn't actively trying to lose weight at the time but I don't think it would have been easy. I found that I was tired all the time. I'd get up, shower, go to work, come home, eat, then go to bed. Not fun at all.

I stopped taking it back in August and feel much better. I've since started eating properly (as of the end of October) and my blood pressure is normal now. I was only takimg 50 mg of metropolol a day and felt wiped. I can't imagine how listless I would be on a higher dose.

KJ

mitzie44
01-29-2008, 12:47 AM
Oh Boy. I hope it is not unrealistic because I am taking Toprol XL 100 mg now. The only way I will ever be able to get off of it is if I lose the weight! I never thought the lack of energy could be related to the medication.


murphmitch
02-04-2008, 09:08 PM
Toprol (metoprolol) is a beta blocker. Their main side effects are fatigue & weakness. You should talk to your Dr. about any side effects you experience.

want2bskny
02-24-2008, 06:14 PM
I've been on Lopressor since 2003. I have gained 65 lbs. since then. I am not sure if the medication helped me gain but I was gaining 2 lbs. a month for first two years I was on it. I've had my thyroid checked more times than I can remember. My doctor just looks at my weight and asks me why I keep gaining - if I knew that answer I wouldn't be where I am now :?:

At the beginning, I had just stopped doing Atkins. I was diagnosed with depression and anxiety. The Lopressor is because my heart beats too fast. I was also starting to experience joint and muscle pain. I was eating pretty healthy then and have tried several times to diet in the past few years. I admit that I haven't always eaten healthy since 2003 so I can't say for sure if it was the med. or my eating habits. Probably a combination of both.

I started Weight Watchers February 12. I am on lots of different meds now for several problems but I am determined to loose this time.

KrisR
02-26-2008, 06:05 PM
It's certainly a possibility that it slows down weight loss. I know I'm on a beta blocker and even though I am eating (only) 1600 calories per day and exercising vigorously at least an hour a day, 6 days a week, my weight loss is incredibly slow. I know that Atkins has some research on beta blockers interferring with weight loss. My doctor doesn't seem to agree, but he's not an expert on it either.

I share your frustration....to get off the med, I need to lose weight but while on the med, it certainly seems like the weight loss is never going to happen. I keep plugging along though and slowly but surely, the weight is vacating the premises....but oh man does it go slowly! My next goal is when I go back to the docs office the end of April to (respectfully) ask to stop taking the BB. Wish me luck!

Farseashore
04-20-2008, 08:08 AM
I've been wondering this lately, too.

I went on Lopressor in January (for atrial fibrillation and high blood pressure) and it keeps my heart rate very low. The first 2 months I was on it I was exhausted all the time. Now I'm tired, but not exhausted. I've gained 10+ lbs since January, at least due to my decreased activity level.

I joined WW this month, and started taking walks two weeks ago, gradually increasing the minutes, but it's very tiring. If during aerobic exercise you need to get your heart rate up to a certain level in order to lose weight, but the medication keeps you from achieving that level, surely that will affect your weight loss?

I've lost 8 lbs so far, though, so it won't keep me from trying! Besides, I'm sure my heart likes the good food and exercise :)

The last time I saw my doctor she said she might adjust my Lopressor, or decrease it and add something else, in order to bring my heart rate back up a bit. I see her in 3 weeks and I'm definitely going to pursue a change.

sillycat4
04-20-2008, 06:48 PM
I am not on any of these drugs - but it wouldn't suprise me if they not only decrease heart rate but also general metabolic rates. Walking is good - so hang in there and I'd encourage anyone talking to their dr about other options and even if stopping medication for a period to see if diet and exercise could replace them - I know when I started working out regularly my heart rate was up in the upper 60s now down to a regular 58 - so exercise and diet do effect heart rate and blood presure. That said, wouldn't try atkins for heart rate b/p issues... but dr Ornish has a good plan for a heart healthy diet - that also is a good weight loss plan.

Hang in there